Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 192, NWS Kansas City, MO

June 17, 2001Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2001, 4:57 PM CDT for Nodaway County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 4:57 PM CDT (21:57 UTC)
Expired
Jun 17, 2001, 6:00 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:30 PM CDTHail 0.75Hopkins, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KEAX 172157
SVRMCI
MOC147-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF MARYVILLE

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELMO...OR ABOUT 19 MILES NORTHWEST OF
  MARYVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPKINS AT 510 PM CDT
  RAVENWOOD AT 525 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4057 9520 4041 9518 4021 9465 4055 9466

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:28 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 1:28 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
128 PM CDT SUN JUN 17 2001

MANY FACTORS TO CONSIDER WITH THIS FORECAST...LEADING TO A NUMBER OF
DIFFERENT POSSIBLE SOLUTIONS.  MAIN CHALLENGES WILL BE THUNDER
CHANCES AND TEMPERATURES. MODELS APPEAR TO BE CONVERGING ON GENERAL
SOLUTION...HOWEVER THERE ARE STILL SOME SIGNIFICANT DIFFERENCES IN
DETAILS...ESPECIALLY WITH REGARDS TO TEMPERATURES.

LATEST SURFACE ANALYSIS SHOWS DEEPENING AREA OF LOW PRESSURE OVER
EASTERN WYOMING...WITH WARM FRONT EXTENDING INTO NORTHERN IOWA.
SECONDARY BOUNDARY ALSO NOTED ACROSS EASTERN NEBRASKA...INTO
NORTHERN MISSOURI...WHICH HAS MADE SLOW PROGRESS NORTHWARD TODAY.
SHOULD SEE SECONDARY BOUNDARY WASH OUT OVER SOUTHERN IOWA...AS
SYSTEM FURTHER NORTH BECOMES FOCUS FOR CONVECTION LATER THIS
AFTERNOON. HAVE SEEN H7 WAA FOR MUCH OF THE MORNING...ALLOWING SOME
WARMING IN THE MID-LEVELS. MODELS IN AGREEMENT IN CONTINUING WARMING
THROUGH THIS EVENING WHICH WILL ONLY STRENGTHEN CAP...ESPECIALLY
OVER WESTERN PORTION OF FORECAST AREA.  ANOTHER FACTOR TO CONSIDER
IS CONVECTION THAT WILL LIKELY FIRE OVER THE NORTHERN PLAINS THIS
EVENING. MODEL FORECASTS OF CORFIDI VECTORS AND H7-H3 THICKNESS
WOULD STEER THIS PRECIPITATION SOUTHWARD ACROSS IOWA OVERNIGHT...AND
POSSIBLY INTO NORTHERN MISSOURI LATE TONIGHT. AT THE SAME TIME
HOWEVER NOSE OF H7 THERMAL RIDGE IS ALSO PUSHING INTO CWA. AT THIS
TIME...AM PLANNING ON A DRY FORECAST FOR MUCH OF CWA TONIGHT. THE
ONLY EXCEPTION MAY BE IN NORTHEAST CORNER...WHERE CAP WILL NOT BE AS
STRONG.

ALL MODELS AGREE IN ROTATING SERIES OF H5 VORT MAX ACROSS NORTHERN
PLAINS THROUGH TUESDAY...HELPING TO CARVE OUT UPPER TROUGH...AND
GIVE SURFACE BOUNDARY A GOOD SHOVE SOUTH. SOME DIFFERENCES ARISE IN
SPEED OF COLD FRONT THOUGH...WHICH MAKES TEMPERATURE FORECAST QUITE
TRICKY WITH LARGE VARIATION IN GUIDANCE TEMPERATURES FOR TUESDAY
(I.E. FWC 87 AND MAV 67 AT KIRK). GIVEN THE TIME OF YEAR...AM
PLANNING TO LEAN A LITTLE MORE TOWARDS SLOWER/WARMER NGM SOLUTION.
IN ANY CASE...APPEARS TO BE A DECENT SHOT FOR CONVECTION MONDAY
NIGHT INTO THE DAY ON TUESDAY AS COLD FRONT MOVES THROUGH.

INTO THE EXTENDED...MODELS FORECASTING FRONT TO PUSH THROUGH CWA BY
TUESDAY NIGHT...ALLOWING COOLER/DRIER AIR TO FILTER IN FOR THE
MIDDLE/END OF THE WORK WEEK. MRF CARVES OUT LARGE UPPER TROUGH OVER
GREAT LAKES TOWARDS NEXT WEEKEND...WHICH WOULD KEEP REGION IN
NORTHWEST FLOW...AND COOL AIR. WILL PROBABLY SEE SOME MODIFICATION
TO CANADIAN AIRMASS HOWEVER...SO TEMPERATURES SHOULD RECOVER BACK TO
NEAR SEASONAL NORMALS BY THE WEEKEND.

.EAX...
KS...NONE.
MO...NONE.

MJM

In the hours before

Special weather statement, Jun 17, 1:00 PM CDT, 3 hours 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN JUN 17 2001

FORECAST: THE THREAT FOR SEVERE THUNDERSTORMS IS DECREASING OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI TODAY. A FEW STRONG STORMS
ARE POSSIBLE OVER NORTHEASTERN MISSOURI THIS AFTERNOON...BUT A CAP
SHOULD INHIBIT STORM DEVELOPMENT OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI THIS AFTERNOON.

DISCUSSION: ONGOING STORMS IN NORTHEAST MISSOURI HAVE SHOWN SIGNS OF
WEAKENING EARLY THIS AFTERNOON AS THEY MOVE INTO A DRIER AND MORE
STABLE ENVIRONMENT. THEY ARE NOT EXPECTED TO BECOME SEVERE THIS
AFTERNOON. THE WARM FRONT THAT INITIATED STORMS LAST NIGHT FROM
SALINA TO KANSAS CITY HAS BEGUN TO MOVE NORTH THIS AFTERNOON. THIS
FRONT WILL BE THE FOCUS FOR SEVERE STORMS OVER NORTHEAST NEBRASKA
AND NORTHWEST IOWA THIS AFTERNOON. WITHOUT THIS FOCUSING MECHANISM
IN OUR AREA...AND CAPPING BUILDING OVER THE REGION STORMS ARE NOT
LIKELY.

OUTLOOK: THE CAP WILL REMAIN IN PLACE OVER EASTERN KANSAS AND
MISSOURI THROUGH THE DAY MONDAY. STRONG STORMS ARE POSSIBLE MONDAY
NIGHT AS A COLD FRONT DROPS INTO THE CENTRAL UNITED STATES. THIS
FRONT WILL REMAIN DRAPED OVER NORTHERN KANSAS AND NORTHERN MISSOURI
TUESDAY AND WEDNESDAY PROVIDING A RISK FOR THUNDERSTORMS BOTH DAYS.

KOCH

5

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningEAXClay, Clinton47 min
Jun 16, 9:20 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston70 min
Jun 16, 9:39 PM CDTSevere Thunderstorm WarningEAXJackson51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.